ADVERTISEMENT

Q. When TB treatment was given, my daughter developed hepatitis. Why?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 31, 2016 and last reviewed on: Feb 22, 2021

Hi doctor,

My daughter, who was a medical college student, was suffering from high fever and the doctor ordered an x-ray and it turned out to be a pleural effusion. Cytology was negative, so was the PCR for TB, the fluid was straw colored lymphocytes rich 90% with some neutrophil and mesothelial cells. The ADA was 40. My daughter has been on clinical rounds at college. TB was diagnosed and treatment initiated. Her fever went away. After five days of INH, RIF, ET and PZ, she developed hepatitis. She complained of severe nausea and vomiting and was admitted subsequently, and all tests for hepatitis A, B and C and ANA were negative. She was discharged when the LFT returned to normal. Her doctor started INH and RIF and 3 days later she started having the same issues of severe nausea and vomiting. She was put on ET, Levofloxacin and Clarithromycin (allergic to Streptomycin). She went for a chest x-ray a couple of weeks later (two months since tapping) and found the effusion has not completely subsided, though it did subside a little bit since when it was last observed (a month earlier). The doctor is starting INH (third time) now. I am worried about the recurrence of hepatitis. I would like to get some advice.

#

Hi,

Welcome to icliniq.com.

We are here to help you.

  • Yes, INH (Isoniazid) and Rifampicin are the actual culprits for the development of hepatitis.
  • The best way is to reintroduce INH in a very small dose and gradually increasing it to the original dose with the monitoring of liver function tests. So, we need to do this in a planned way.
  • Most people are able to tolerate smaller doses. I hope it will help your doctor.

For further information consult a pulmonologist online --> https://www.icliniq.com/ask-a-doctor-online/pulmonologist

Thank you doctor,

Also, she has put on weight since restarting ET, Levofloxacin and Clarithromycin. Does the effusion take time to clear out totally? She has not been able to complete even a week of INH and RIF. Will introduction of INH and possibly an extended run help is clearing out the effusion? Also, do you think she got TB through her clinical postings? What can she or her friends or young medicos do to avoid picking up diseases in future? Her effusion has shown a small reduction since a month. She only took INH and RIF for five days in that month. The effusion is very mild at the moment. It was moderate and unilateral (right lung) prior to tapping.

#

Hi,

Welcome back to icliniq.com.

  • Yes, pleural effusion takes time to get clear off, especially in people whom regimen has been changed due to hepatitis or any other complication of ATT (anti-tubercular drugs).
  • Yes, this regimen by adding INH would help in clearing her effusion. It is difficult to say whether she got TB from clinical posting or not. But, it is likely as doctors are always at risk.
  • She should eat more and more fruits and green leafy vegetables to boost up immunity in order to prevent any further hospital acquired infections.

For further information consult a pulmonologist online --> https://www.icliniq.com/ask-a-doctor-online/pulmonologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Does hepatitis virus stay dormant in the body after infection or get cleared?

Do you have any symptoms of active hepatitis, like jaundice, or painful liver ... Hello doctor,I have been given hepatitis B blood test that showed the HBsAg negative and the hepatitis B core ant...   Read full

Is it possible to see lung cancer in CAT scan if pleural effusion is present?

.. tumor on CAT (computed tomography) scan has nearly 85 to 90 percent efficacy which further increases to 95 percent in post-contrast studies. The pleasurable effusion can be due to numerous causes and in your case due to mucous plugging causing lun...   Read full

I have suffered with tuberculosis(Koch's disease)last year. Now I am getting the same disease back.

I switched from Safyral birth control to Ocella and had weird mood swings and depression. Is this normal even though they're supposedly the same?   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask a Pulmonologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.